Top
10
Doctor insights on: Metformin Overdose

Share
Dr. David Sneid
1,010 doctors shared insights

Metformin (Definition)

That reduces liver production of glucose- other benefits: can't cause low blood sugar when used alone, likely cariovascular benefit, may reduce complications of diabetes, may reduce cancer risk ...Read more


2

2
What are the symptoms of a metformin/glucophage overdose?

What are the symptoms of a metformin/glucophage overdose?

Low sugar & acidosis: The effects of a metformin overdose may include: low blood sugar (hypoglycemia) lactic acidosis (see metformin and lactic acidosis). Possible symptoms of low blood sugar include: sweating shakiness extreme hunger dizziness cold sweats blurry vision. More severe low blood sugar symptoms include: changes in behavior, such as irritability loss of coordination difficulty speaking confusion s. ...Read more

6

6
What is the treatment for glucophage (metformin) overdose?

What is the treatment for glucophage (metformin) overdose?

Monitoring mostly: To my knowledge, close monitoring is the main thing I am aware of. Glucophage (metformin) does not cause the blood sugar to drop, so hypoglycemia/hypoglycemic shock isn't a worry. The biggest worry i can think of is liver damage, kidney damage, and most importantly acidosis from the production of lactic acid, which can be life-threatening. ...Read more

7

7
What are the symptoms of a metformin/glucophage overdose?

Low sugar & acidosis: The effects of a metformin overdose may include: low blood sugar (hypoglycemia) lactic acidosis (see metformin and lactic acidosis). Possible symptoms of low blood sugar include: sweating shakiness extreme hunger dizziness cold sweats blurry vision. More severe low blood sugar symptoms include: changes in behavior, such as irritability loss of coordination difficulty speaking confusion s. ...Read more

8

8
What could happen if you overdose on metformin 500 mg?

What could happen if you overdose on metformin 500 mg?

Metformin: Nothing is likely to happen if you overdose just once. I assume you are taking 500 mg Metformin twice a day. Are you checking your blood sugars and how are they doing? ...Read more

9

9
What are the side effects of overdosing on metformin tablets?

Stomach upset: If the overdose is small one is likely to have GI upset with nausea vomiting and diarrhea. If the overdose is large there are potentially serious effects of liver failure and lactic acidosis. This could be potentiated by concomitant use of other medications or alcohol. ...Read more

10

10
Could you tell me what happens if you overdose on metformin when you're not diabetic?

Nothing: It's very hard or even impossible to overdose on metformin. At higher than recommended doses, particularly if you don't take it regularly for diabetes, you will develop nausea and diarrhea and won't be able to take any more. Have you thought about talking with a psychiatrist? ...Read more

Dr. Walter Futterweit
662 doctors shared insights

Glucophage (Definition)

Glucophage is a diabetes-related agent which is a kind of ...Read more


Overdose (Definition)

When the maximum dose of medication ...Read more